Doctors Lounge - Surgery AnswersBack to Surgery Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/19/2017.
Forum Name: Surgery Topics
|doraemo - Tue May 19, 2009 3:30 am|
scoliosis, dentinogensis imperfecta, asthma, mitral valve prolapse, epilepsy , appendicectomy, Cholecystectomy, surgical removal of breast mass
drug allergy : gravol, vancomycin, amikin, pecicillin, keflex, rocephin, aspirin, clindamycin, ciproxin?
Is there a way to find out which antibiotics I am not allergic to?
My dentist used to insist on prescribing antibiotics during treatments. Since I am so ‘sensitive’, he stops doing that any more.
I had a minor surgery recently. My surgeon gave me an antibiotic during the surgery. After the surgery, she prescribed ciproxin. I had taken ciproxin without problems. However I got itchy skin and felt like there was something in my throat four hours after I had taken one. She gave me a shot and stopped the medication. She also told me that I could die either taking or not taking antibiotics. Is it that serious? She also told me that I would be in deep trouble if I got an infection. Is there a way to solve this dilemma?
|Dr.M.Aroon kamath - Sat Oct 03, 2009 10:35 am|
Firstly few of my personal thoughts regarding drug allergies...
Many-a-time i wonder if a client is really allergic to a particular medication or not.Often, a person an consuming a certain medication experiences some 'feeling' which may not be in reality a drug allergy(but it gets so dubbed).It is possible that it was an isolated incident or an adverse drug reaction.
Even in hospitals this scenario is frequently seen. For example: a client is administered a 'test dose' of a certain drug, following which a leading question is put to him/her such as "do you feel any itch at the site of the injection?".Some clients come to believe that there is some itch (although they may not have felt it had it not been for the leading question!).Once again that drug gets dubbed as causing 'allergy'.
One other way it happens is that the 'test' dose is not administered properly (subcutaneously instead of intradermally), resulting in a swelling which again gets dubbed as 'allergy'!.
Once it is dubbed as allergy,it remains so for ever because no clinician would like to take the risk of trying to disprove it!!
I am not aware of any certain way of finding out which antibiotics one is not allergic to.
Usually a 'test' dose is given either by intradermal route or subconjunctival route.
Treatment of any allergic reaction should be readily available on hand.
Considering your medical history, antibiotics may be unavoidable in certain situations.The only way out is a test dose and then to identify a "real allergic reaction" from a "spurious" allergic reaction!!
Thank you for this very thought provoking post.
|Dr.M.jagesh kamath - Sat Oct 03, 2009 11:00 am|
Hello,There are some invitro tests like basophil degranulation test which might give some idea about true allergy.But I think it is rather in the field of research than in reality conditions.However in a situation like this may be there is scope in applying such investigations.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.